If you or someone you know has started chemotherapy treatments for cancer, skincare is likely the last thing on anyone’s mind. But chemotherapy, which targets quickly growing cancer cells, also impacts other cells in the body—especially those with high growth rates, such as skin cells. As the tissue becomes more fragile overall, the skin barrier is also compromised, which makes it easier for irritants to slip through and trigger infection. But by making changes in how you care for your face and body during this time, you can help counteract your skin’s reaction to treatment.
Does Chemotherapy Affect Your Skin?
Just as there are a variety of chemotherapy drugs to treat different types of cancer, there’s also a range of ways skin can respond to a cancer-quashing regimen. However, the most common side effects of chemotherapy that show up in skin are:
- Sun sensitivity
Also, nails may become cracked, brittle, or discolored, and hair may fall out.
Treat skin with TLC
Wash gently. Use a mild, fragrance-free cleanser on both face and body as that won’t induce additional irritation. Avoid hot water in favor of lukewarm temps.
Skip exfoliation. That means no scrubs, peels, hydroxy acids, or retinols. For one thing, your skin barrier is already delicate, and you don’t want to risk breaking it open. But also, exfoliants are designed to remove the surface build-up of dead skin cells—an issue you won’t have during chemo.
Moisturize often. Creams and ointments, which are more occlusive than lotions, are your best bet for combating dryness and all that can come with it, like itchiness and irritation. Apply soon after you step out of the shower so that you can lock in as much moisture as possible. Once again, fragrance-free is your friend.
SPF, now and forever. You already know that you should be applying sun protection daily. It’s even more of an essential now, when skin is especially sun-sensitive. Mineral formulations (look for zinc oxide or titanium dioxide on the label) are the least likely to irritate skin. An SPF of 30 is the minimum you need; SPF 50 is better. And don’t forget about your lips! They need a coat of SPF as well.
Rashes are quite common with anti-cancer meds and may look like acne. However, they are decidedly not acne and shouldn’t be treated with your usual anti-acne protocol, which can make the irritation even more pronounced. Instead, continue treating your skin with TLC, following the above guidelines.
Fragrance isn’t the only ingredient that can upset skin. Alcohol, essential oils, and preservatives can also trigger an allergic reaction. Bypass wearing perfume and using skincare products that contain any of these potential irritants.
Cosmetic changes in nails (think color and texture) are often part and parcel of chemotherapy treatments. Since the area around the nailbed is a common entry point for irritation, keep nails trimmed, but avoid cutting cuticles. Some doctors suggest forgoing manicures and pedicures completely during this time. However, it’s OK to use a dark shade of polish to hide discoloration, as long as your enamel formula is water-based and free of chemicals such as toluene, formaldehyde, and dibutyl phthalate.
Are these changes permanent?
In general, no. Once the drug that’s causing the changes is stopped, the skin will resume its normal function. However, in the case of nails, it may take weeks or months for the affected portion of the nail to grow out. Hair is another notorious slow-grower. While it starts to come back once chemotherapy and radiation treatments have ceased, hair only grows about a half-inch per month, on average.
Discover Dr. Dennis Gross SkincareFor more skincare tips and insight on how you can treat your skin from the experts at Dr. Dennis Gross, check out our blog’s newest content. Shop the collection of Dr. Dennis Gross bestselling skincare backed by dermatologists.
Stay up to date on the latest advice from our team of skincare experts.
Sign up to receive a monthly digest of skincare, wellness, and lifestyle tips.